Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 90, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 2, 2024, 8:57 AM EDT for Onslow County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2024, 8:57 AM EDT (12:57 UTC)
- Expired
- Aug 2, 2024, 9:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:40 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 2, 7:40 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
740 AM EDT Fri Aug 2 2024
.SYNOPSIS...
High pressure ridge remains centered offshore, with broad upper
level troughing and associated shortwaves will tracking across
the Mid- Atlantic bringing widely scattered to scattered shower
and thunderstorm activity through the weekend. A tropical
disturbance near Hispaniola and the Bahamas, may impact areas
in the Southeast US late this weekend and next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 330 AM Friday...
Key Messages:
- Hot temperatures combined with high humidity will result in
dangerous heat conditions today. Heat Advisory is in place for
the entire county warning area with high confidence in
apparent temperatures of 105-109, with a few brief obs near or
just above 110F possible for the coastal plain.
- We are expecting scattered showers and thunderstorms today.
There is a Marginal Risk (Level 1 of 5) of severe
thunderstorms with damaging wind gusts as the main threat.
Thunderstorms will also be capable of frequent lightning and
heavy downpours.
A few showers have formed along an instability gradient with
warm waters to our east and cooler land temps inland. This is
aided by a weak shortwave with increased mid-level moisture
moving in from the west and replacing the mid level drier ridge
which was over the CWA the past two days. Risk of thunder
increases as these showers progress further east into a more
supportive environment. Temps are currently in the mid to upper
70s inland, low 80s for beaches. As was the case yesterday
morning, there isn't much of a signal for fog or low stratus,
but some patchy minor development is possible.
Today, hazardous heat conditions are expected as hot temperatures
with highs in the mid 90s combine with high humidity with
dewpoints in the mid to upper 70s to yield Heat Index values of
105-109 degrees. Heat indexes could briefly reach or slightly
exceed 110 degrees in some spots ahead of the sea breeze but
increased coverage in showers and storms today compared to this
past couple days will limit the window of opportunity for this
to occur so will continue carrying a Heat Advisory rather than
upgrading to an Excessive Heat Warning.
It will be a fairly breezy day too, thanks to a strengthened
thermal gradient setting up. Gusts of 20-25mph possible for
inland regions, increasing to 25-30 mph for beaches.
Scattered showers and pulse storms will occur with the most
intense cells having the potential for damaging wind gusts due
to water loading processes. PoPs will be in the 30-40% range
which is in line with climatology.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 400 AM Friday...Precip chances continue, as a sfc low
currently over the Midwest draws closer, moving through the
upper Ohio Valley and towards New England. With this, increased
forcing along a prefrontal trough to our west associated with
the low and ample moisture could result in isolated convection.
CAMs have been suggesting generally dry conditions, as as an
elevated inversion may decrease instability, and the greatest
forcing remains to our west. Have Schc to Chc PoPs in right now,
but may have to bring them down to widespread Schc if the full
suite of 6Z models continues the drying trend. Otherwise, muggy
conditions continue tonight with lows in the upper 70s inland,
near 80 for beaches. Fog doesn't look to be a risk with us not
truly decoupling. However low stratus could develop tonight with
increased low level moisture.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 3 AM Fri...Heat and humidity continues into the weekend,
with scattered to numerous showers and tstms through the period.
Will continue to monitor the potential for tropical development
this weekend and next week, which could bring impacts to eastern
NC.
The main concern Saturday will be the potential for dangerous
heat and humidity. Temps in the 90s combined with dewpoints
75-80 deg, will give way to heat index values peaking at 105-110
deg. Heat related headlines will likely be needed again.
Upper level troughing over the Eastern Seaboard will continue into
early next week, while surface Bermuda high pressure pumps in heat
and humidity. Upper level trough will rebuild over the Eastern
US and become nearly stationary through early next week. This
will lead to an uptick in convective coverage each
afternoon/evening. Will continue pops near climo, with higher
chances likely Sunday with weak sfc boundary and stronger
shortwave moving through the Carolinas. Weak shear should limit
overall svr threat through the period, though an isolated strong
to svr thunderstorm threat (mainly gusty winds) will be
possible each afternoon. Best chances may be Sunday afternoon.
Temps falling back to near climo late weekend into next week.
Will continue to watch the potential for tropical development
near the SE coast this weekend and next week, though still a
large amount of spread in the track guidance. Latest from NHC -
A well-defined tropical wave is producing a large area of
disorganized showers and thunderstorms over Hispaniola, the
southeastern Bahamas, eastern Cuba, and the adjacent waters of
the southwestern Atlantic. The wave is expected to move near or
over Cuba throughout the day and then emerge over the Straits of
Florida tonight or Saturday. Environmental conditions are
expected to be conducive for additional development after that
time, and a tropical depression is likely to form this weekend
over the Straits of Florida or eastern Gulf of Mexico near the
Florida Peninsula. Formation chances now around 80 percent
through the next 7 days. Area residents and visitors are
encouraged to keep a close eye on the forecast the next several
days. This system could bring impacts to eastern NC.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through tonight/...
As of 740 AM Friday...Predominantly VFR through the period.
Better shower and thunderstorm coverage is expected this
afternoon, so have VCTS in the TAFS. Gusts up to 20 kt will also
be possible, increasing to 25-30kts along OBX this afternoon
and evening thanks to a pinched thermal gradient and momentum
transfer of higher winds aloft. Chance for sub-VFR ceilings
tonight and tomorrow morning, with the worst case scenario being
LIFR ceilings. PGV and ISO are more likely to experience these
conditions than EWN and OAJ.
LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...Scattered to numerous showers expected Sat and
Sun, which could bring sub-VFR conditions. Better chances for
more widespread sub-VFR Sat night into Sunday night. Patchy
fog/stratus possible each night. The main concern for next week
is the potential for tropical cyclone development and it's
potential impacts to the area, though still a lot of
uncertainty.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 415 AM Friday...High pressure will continue to linger over
the waters through today but the gradient will increase
resulting in an increase in winds and seas beginning in the
afternoon. Thus SCA's are in place issued for the Pamlico Sound
and the coastal waters. With this update all SCA's in place
start at 18Z Friday.
SW winds 10-15 kt this morning will increase to 15-20 kt with
gusts to 25-30 kt Fri afternoon as the lee trough strengthens
and increases the pressure gradient. 2-3 ft seas this morning
build to 3-5 ft this afternoon and 3-6 ft overnight (highest
along Gulf Stream, lowest offshore of NOBX.
LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...SCAs continue for the coastal waters and the
Pamlico Sound through Sat night and early Sun morning, for winds
and seas. Gusty SW winds 15-25 kt will continue Saturday and
Saturday night with seas 4-6 ft. SW winds 15-20 kt will
continue Sun, becoming SSE 10-15 kt Mon and Tue.
The main concern for next week across the waters is the
potential for tropical cyclone development and it's potential
impact across the waters. Still a lot of uncertainty with this
potential system, but mariners should keep a close eye on the
forecast the next several days with potential for strong winds
and dangerous seas. May begin to see 6 ft+ seas as early as Mon.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for NCZ029-044>047-079>081-090>092-094-193>196-198-199-
203>205.
MARINE...Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
Sunday for AMZ135-150-152-231.
Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
Sunday for AMZ154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RJ
SHORT TERM...RJ
LONG TERM...CQD
AVIATION...CQD/RJ
MARINE...CQD/RJHazardous weather outlook, Aug 2, 4:43 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 443 AM EDT Fri Aug 2 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-030845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 443 AM EDT Fri Aug 2 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated strong to severe thunderstorms with damaging wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous heat is possible through Saturday with heat indices ranging from 105 to 110 degrees. There is a Marginal Risk for severe thunderstorms Saturday and Sunday with damaging wind gusts the main threat. Though still a high amount of uncertainty in timing and track, a tropical disturbance may bring impacts to eastern NC next week. Area residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-030845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 443 AM EDT Fri Aug 2 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. Isolated strong to severe thunderstorms with damaging wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous heat is possible through Saturday with heat indices ranging from 105 to 110 degrees. There is a Marginal Risk for severe thunderstorms Saturday and Sunday with damaging wind gusts the main threat. Though still a high amount of uncertainty in timing and track, a tropical disturbance may bring impacts to eastern NC next week. Dangerous rip currents will be possible this weekend into next week. Area residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-030845- Northern Outer Banks- 443 AM EDT Fri Aug 2 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated strong to severe thunderstorms with damaging wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous heat is possible through Saturday with heat indices around 105 degrees. There is a Marginal Risk for severe thunderstorms Saturday and Sunday with damaging wind gusts the main threat. Though still a high amount of uncertainty in timing and track, a tropical disturbance may bring impacts to eastern NC next week. Dangerous rip currents will be possible this weekend into next week. Area residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 6:00 AM EDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
600 AM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM Marine Tstm Wind Hatteras Island Fishing 35.58N 75.47W
08/02/2024 M51 MPH Dare NC Mesonet
Gust of 44 kts from weatherflow station.
&&
RJSpecial weather statement, Aug 2, 8:39 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
839 AM EDT Fri Aug 2 2024
NCZ198-199-021345-
Coastal Onslow NC-Inland Onslow NC-
839 AM EDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ONSLOW COUNTY
THROUGH 945 AM EDT...
At 838 AM EDT, Doppler radar was tracking a strong thunderstorm near
Edgecomb, or 9 miles northwest of Surf City, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, North Topsail Beach, Folkstone, Dixon, Sneads Ferry,
Sea View Pier, and Holly Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
3448 7758 3464 7764 3467 7733 3444 7730
TIME...MOT...LOC 1238Z 262DEG 12KT 3450 7770
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MartinThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:35 AM EDT | Special Marine Warning | MHX | 40 min | |
| Aug 2, 8:39 AM EDT | Special Weather Statement | MHX | Onslow | 66 min |
| Aug 2, 8:55 AM EDT | Special Marine Warning | MHX | 95 min | |
| Aug 2, 1:34 PM EDT | Special Marine Warning | MHX | 26 min | |
| Aug 2, 2:36 PM EDT | Special Weather Statement | MHX | Duplin | 24 min |
| Aug 2, 3:59 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Pamlico | 27 min |
| Aug 2, 4:04 PM EDT | Special Marine Warning | MHX | 40 min | |
| Aug 2, 4:25 PM EDT | Special Weather Statement | MHX | Beaufort | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.